Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 99, NWS Charleston, SC

September 2, 2017Berkeley County, Charleston County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Sep 2, 2017, 4:25 AM EDT for Berkeley County, Charleston County, South Carolina. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2017, 4:25 AM EDT (08:25 UTC)
Expired
Sep 2, 2017, 5:02 AM EDT
In force
37 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Berkeley County, SC, Charleston County, SC

The radar

The Wilmington radar (KLTX), 146 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 4:30 AM EDTTSTM WND DMG4 W Garris Landing, SCTREE DOWN ON GUERINS BRIDGE ROAD NEAR WOODVILLE ROAD. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 8.4 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2017-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2017-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-293 J/kg
Mixed-layer LCL
1753 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

336 
WUUS52 KCHS 020825
SVRCHS
SCC015-019-020915-
/O.NEW.KCHS.SV.W.0099.170902T0825Z-170902T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
425 AM EDT SAT SEP 2 2017

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Charleston County in southeastern South Carolina...
  Berkeley County in southeastern South Carolina...

* Until 515 AM EDT

* At 424 AM EDT, severe thunderstorms were located along a line
  extending from near Charleston to 13 miles southwest of
  McClellanville, moving northeast at 35 mph. These storms have
  a history of producing winds in excess of 60 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees and powerlines. 

* Locations impacted include...
  Goose Creek, Hanahan, McClellanville, Naval Weapons Station
  Charleston, Awendaw, Garris Landing, Hampton Plantation State Park
  and Price Inlet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3298 7942 3298 7951 3288 7955 3283 7971
      3294 7967 3293 8001 3325 7980 3327 7957
      3325 7953 3324 7946 3322 7945 3322 7944
      3316 7936
TIME...MOT...LOC 0824Z 207DEG 28KT 3279 7999 3296 7964 

HAIL...<.75IN
WIND...60MPH
 
$$
2 follow-up statements
792 
WWUS52 KCHS 020848
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
448 AM EDT SAT SEP 2 2017

SCC015-019-020915-
/O.CON.KCHS.SV.W.0099.000000T0000Z-170902T0915Z/
Charleston SC-Berkeley SC-
448 AM EDT SAT SEP 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM EDT
FOR CHARLESTON AND BERKELEY COUNTIES...

At 448 AM EDT, severe thunderstorms were located along a line
extending from 6 miles east of Naval Weapons Station Charleston to
near McClellanville, moving northeast at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees and powerlines. 

Locations impacted include...
McClellanville, Awendaw, Huger, Santee Coastal Reserve and Hampton
Plantation State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3302 7941 3299 7959 3294 7967 3296 7992
      3325 7980 3327 7957 3324 7950 3324 7947
      3323 7947 3323 7946 3322 7945 3322 7943
      3318 7940 3316 7936
TIME...MOT...LOC 0848Z 214DEG 35KT 3295 7985 3312 7950 

HAIL...<.75IN
WIND...60MPH
 
$$
874 
WWUS52 KCHS 020902
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
502 AM EDT SAT SEP 2 2017

SCC015-019-020912-
/O.CAN.KCHS.SV.W.0099.000000T0000Z-170902T0915Z/
Charleston SC-Berkeley SC-
502 AM EDT SAT SEP 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR CHARLESTON AND BERKELEY
COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However heavy rain is
still possible with these thunderstorms.

LAT...LON 3302 7941 3299 7959 3294 7967 3296 7992
      3325 7980 3327 7957 3324 7950 3324 7947
      3323 7947 3323 7946 3322 7945 3322 7943
      3318 7940 3316 7936
TIME...MOT...LOC 0858Z 207DEG 28KT 3302 7981 3319 7946 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 12:37 AM EDT, 3 hours 48 minutes earlier.

Area forecast discussion, Sep 2, 12:37 AM EDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1237 AM EDT Sat Sep 2 2017

.SYNOPSIS...
A warm front will linger north of the region through early
Saturday as the remnants of Harvey move through the Tennessee
Valley. A cold front will approach from the northwest this
weekend, then become stationary into early next week. Another
cold front is expected to approach the region during the second
half of next week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Some fairly sizable changes were made to the forecast through
sunrise. Water vapor imagery shows a shortwave over the Florida
Panhandle moving northeast. This feature is supporting numerous
showers/tstms over Northeast Florida and far southern Southeast
Georgia. Current radar trends suggest this activity will
approach breach the Altamaha River in a few hours with high
resolution guidance showing convection redeveloping/overspreading
the coastal counties through daybreak. Have raised pops
considerably; ranging from 20% well inland to 30-50% far south
and coastal areas.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH MONDAY/...
Saturday: The remnant low pressure formerly known as Harvey will
continue to travel northeast away from the forecast area as a
stalled front persists across North Carolina. A cold front will
approach the area from the northwest. Continued southwest flow will
maintain ample moisture over the region as the upper level trough
approaches from the west. Divergence overhead will contribute to the
formation of scattered to numerous showers and thunderstorms over
land zones, with the best potential shifting offshore into the
coastal waters late in the day. Temperatures through the period will
be within 1-2 degrees of normal.

Sunday: A relatively drier day is anticipated, as surface pressures
climb slightly while upper-level Atlantic ridging creeps closer to
the forecast area. While the cold front is anticipated to remain
near or over the forecast area, notably less impressive instability
and shear parameters will persist over much of the area. At this
time, the majority of precipitation appears to remain offshore or
near the coast. Near-normal temperatures are anticipated.

Monday: Atlantic high pressure will continue to extend into the
forecast area as some deeper moisture manages to return overhead and
peak surface-based CAPEs rebound somewhat compared to Sunday. The
latest guidance does depict weak upper level convergence persisting
for much of Monday, implying that weak atmospheric descent will aid
in limiting convective coverage. This is supported by lower-mid
level omega fields in several models exhibiting sinking motion.
Despite this, showers and thunderstorms cannot be entirely ruled
out, and slight chance POPs will continue to serve the forecast
well, with best potential remaining near the coast. Near-normal
temperatures will continue.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
An unsettled pattern is expected as a large mid/upper level trough
expands over the Central U.S. A cold front associated with this
feature should approach our area midweek. With southerly flow ahead
of the front and increasing moisture, there should be increasing
chances of showers and thunderstorms through Wednesday.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
Primary concerns:
* Tstm possibilities at KSAV next few hours

KCLX/KJAX radar shows convection gradually spreading north out
of Northeast Florida ahead of a shortwave over the Florida
Panhandle. Most of this activity is expected to pass south and
east of the KSAV terminal over the next few hours, but it will
be close enough to justify a VCTS beginning around 08z for now.
It is very possible lower conditions, including prevailing
TSRA, may be needed at some point, but with instability waning,
prefer to hold any mention of TEMPO or prevailing TSRA.
Amendments will be issued as needed. Activity should clear the
terminal by 11z or so. For KCHS, impacts are not nearly clear
cut with most activity is expected to remain offshore. Will
monitor trends there for a possible amendment, but will hold off
on any mention of TSRA for now. Otherwise, VFR today. Low
probabilities for tstms impacting KSAV later this afternoon, but
values are too low to justify a mention at this time.

Extended Aviation Outlook: Brief flight restrictions will be
possible due to direct impacts from showers/thunderstorms, mainly
each afternoon/evening, with greatest chances Saturday and Tuesday.

&&

.MARINE...
Today and Tonight: Convection disturbed the synoptic flow
earlier this evening but we expect a return to general southwest
overnight. Speeds will remain less than 15 kt with seas 2-3 ft
nearshore waters and 3-4 ft offshore waters. A few tstms could
still crop up overnight near the land breeze.

Saturday through Tuesday: Coastal waters will remain primarily under
the influence of Atlantic high pressure, generating S to SW winds
through early Sunday, peaking 15-20 knots. Latest guidance suggests
winds may briefly veer NW Sunday morning for a few hours as a nearly-
stationary front tips into the coastal waters. Initiation of a
seabreeze circulation combined with the dissipation of the front
should permit the winds to back SW or S again by Sunday afternoon.
Generally southerly flow is expected to persist into Tuesday, but
conditions look favorable for a weak landbreeze to turn light winds
offshore for a few hours Monday morning. Seas ranging 2-4 feet
initially will gradually subside to 1-2 ft by Sunday.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&
Hazardous weather outlook, Sep 2, 3:31 AM EDT, 54 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
331 AM EDT Sat Sep 2 2017

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-030745-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
331 AM EDT Sat Sep 2 2017

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Sep 2, 3:56 AM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
356 AM EDT SAT SEP 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 AM     MARINE TSTM WIND 1 SW FOLLY BEACH        32.65N  79.94W
09/02/2017  M56 MPH          AMZ350             SC   MESONET

            THE WEATHERFLOW SENSOR AT FOLLY BEACH REPORTED A WIND
            GUST TO 49 KT.

&&

EVENT NUMBER CHS1700627
Local storm report, Sep 2, 4:01 AM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
401 AM EDT SAT SEP 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 AM     TSTM WND GST     4 ESE CHARLESTON        32.75N  79.87W
09/02/2017  M59 MPH          AMZ330             SC   MESONET

0356 AM     MARINE TSTM WIND 4 ESE CHARLESTON        32.75N  79.87W
09/02/2017  M59 MPH          AMZ330             SC   MESONET

            THE WEATHERFLOW SENSOR AT FORT SUMTER REPORTED A WIND
            GUST TO 51 KT.

&&

EVENT NUMBER CHS1700628
EVENT NUMBER CHS1700629
Local storm report, Sep 2, 4:04 AM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
404 AM EDT SAT SEP 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     MARINE TSTM WIND 1 E SULLIVANS ISLAND    32.77N  79.82W
09/02/2017  M53 MPH          CHARLESTON         SC   MESONET

            THE WEATHERFLOW SENSOR ON SULLIVANS ISLAND REPORTED A
            WIND GUST TO 46 KT.

&&

EVENT NUMBER CHS1700630
Local storm report, Sep 2, 4:10 AM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
410 AM EDT SAT SEP 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 AM     TSTM WND GST     4 ESE CHARLESTON        32.75N  79.87W
09/02/2017  M70 MPH          AMZ330             SC   MESONET

0407 AM     TSTM WND GST     4 ESE CHARLESTON        32.75N  79.87W
09/02/2017  M70 MPH          AMZ330             SC   MESONET

            THE WEATHERFLOW SENSOR AT FORT SUMTER REPORTED
            SUSTAINED WINDS 45 KT WITH GUSTS TO 61 KT.

&&

EVENT NUMBER CHS1700631
EVENT NUMBER CHS1700632
Local storm report, Sep 2, 4:16 AM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
416 AM EDT SAT SEP 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 AM     MARINE TSTM WIND 1 SW FOLLY BEACH        32.65N  79.94W
09/02/2017  M62 MPH          AMZ350             SC   MESONET

            THE WEATHERFLOW SENSOR AT FOLLY BEACH REPORTED A WIND
            GUST TO 54 KT.

0359 AM     TSTM WND GST     1 SW FOLLY BEACH        32.65N  79.94W
09/02/2017  M62 MPH          AMZ350             SC   MESONET

&&

EVENT NUMBER CHS1700633
EVENT NUMBER CHS1700634
Local storm report, Sep 2, 4:21 AM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
421 AM EDT SAT SEP 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 AM     MARINE TSTM WIND 2 SSW CHARLESTON        32.76N  79.95W
09/02/2017  M53 MPH          CHARLESTON         SC   MESONET

            THE WEATHER FLOW SENSOR AT BATTERY POINT REPORTED A
            WIND GUST TO 46 KT.

&&

EVENT NUMBER CHS1700635

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 1:09 AM EDTSpecial Marine WarningCHS2 hr
Sep 2, 2:09 AM EDTSpecial Marine WarningCHS2 hr
Sep 2, 2:56 AM EDTSpecial Marine WarningCHS64 min
Sep 2, 3:15 AM EDTSpecial Marine WarningCHS2 hr
Sep 2, 3:26 AM EDTSpecial Weather StatementCHSBeaufort34 min
Sep 2, 3:48 AM EDTSpecial Marine WarningCHS42 min
Sep 2, 3:49 AM EDTSpecial Weather StatementCHSCharleston26 min
Sep 2, 3:55 AM EDTSevere Thunderstorm WarningCHSBerkeley, Charleston65 min
Sep 2, 4:27 AM EDTSpecial Marine WarningCHS33 min
Sep 2, 4:46 AM EDTAreal Flood AdvisoryCHSBerkeley, Charleston89 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.